Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 145, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2020, 8:50 PM CDT for 4 counties in Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 8:50 PM CDT (01:50 UTC)
- Expired
- Aug 14, 2020, 9:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barron County, WI, Dunn County, WI, Polk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.8 hours before the alert went out and 399 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
562
WUUS53 KMPX 150150
SVRMPX
WIC005-033-095-109-150230-
/O.NEW.KMPX.SV.W.0145.200815T0150Z-200815T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
850 PM CDT Fri Aug 14 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Dunn County in west central Wisconsin...
Eastern St. Croix County in west central Wisconsin...
Southwestern Barron County in northwestern Wisconsin...
Southeastern Polk County in northwestern Wisconsin...
* Until 930 PM CDT.
* At 850 PM CDT, a severe thunderstorm was located near New Richmond,
or 19 miles northeast of River Falls, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Glenwood City around 905 PM CDT.
Boyceville around 910 PM CDT.
Wheeler and Ridgeland around 920 PM CDT.
Other locations impacted by this severe thunderstorm include Cedar
Falls, Hillsdale, Tainter Lake, Wilson, Downing, Hersey, Reeve,
Emerald, Menomonie Airport and Arland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4487 9253 4505 9239 4530 9238 4538 9182
4486 9178
TIME...MOT...LOC 0150Z 267DEG 42KT 4509 9240
HAIL...1.00IN
WIND...60MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:00 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 14, 7:00 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 700 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through tonight) Issued at 300 PM CDT Fri Aug 14 2020 The key messages are the risk for severe storms this afternoon across western Minnesota, transitioning eastward during the evening hours. The main threat for tornadoes is across western Minnesota, where there is a tornado watch in effect. The risk transitions to more of a wind threat this evening as storms are expected to form a line as they move east. There is also a risk of large hail. Complex severe weather scenario this afternoon, with a surface low across the Minnesota/SD/ND border and a warm front draped out eastward ahead of it. A cold front extended to the southwest, and this will be the main focus for surface-based convection. The warm sector in between had residual influences from the cold pool of the morning convection, and was characterized by southeast winds, and low T/Td depressions. This led to fairly high storm relative helicity values and lower cloud bases. Combine that with the building instability, and this set the stage for the potential of tornadic thunderstorms as indicated by the Sig/Effective Sig Tor parameters of 3 to 6. A tornado watch is in effect until 8PM this evening for parts of west central Minnesota. This watch may transition to a Severe Thunderstorm watch as storms become more widespread, develop a cold pool, and transition into a line of storms. We'll have to see how the convection evolved over the next few hours before making this decision. In summary, the parameter space is favorable for organize severe weather, including tornadoes. The one element that gives some pause is the idea that the HiRes CAMS show low Updraft Helicity values, and the area of instability becomes more narrow and lower with time this evening. In other words, the potential is there, but this is certainly not a guarantee for widespread severe weather. .LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri Aug 14 2020 There are few if any weather concerns in the extended forecast. High pressure will build across the region in the wake if this cold front. That will lead to clear skies with cooler temperatures and lower humidity values. There is a small chance for some showers across Lake Superior Saturday night, but those should be northeast of the forecast area. A shortwave trough in northwest flow will slide across the Upper Midwest, but this too should pass through dry. In fact, the region remains dry through Monday. On Tuesday another shortwave trough will move across the region, and this could produce a chance for showers or thunderstorms. Overall expect a fairly dry forecast into next week, which lines up with the WPC QPF forecast in the extended forecast. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 700 PM CDT Fri Aug 14 2020 Did delay TEMPO groups for thunder an hour or two to account for slightly slower than forecast timing with storms. Also added some MVFR cigs for the first few hours in central MN where some post frontal strato-cu has developed. Only change needed to TAFs for Saturday was to back the winds to a bit more of a southwesterly direction in the afternoon for MN terminals. KMSP...Worst conditions with the line of storms looks to stay north of MSP. Line looks to come in around 2z, with heavy rain only lasting about 30 minutes. Rest of the TAF period looks much calmer. /OUTLOOK FOR KMSP/ Sun...VFR. Wind NW 10 kts. Mon...VFR. Wind NW 10 kts. Tue...VFR. Wind W 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...MPG
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1254 PM CDT Fri Aug 14 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1254 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. A line of thunderstorms is expected to develop this afternoon in western Minnesota, moving into eastern Minnesota and western Wisconsin during the evening. Numerous severe thunderstorms are possible with this activity. Damaging winds and very large hail are the primary hazards, but a few tornadoes are also possible. The severe weather threat will be greatest west of the Interstate 35 corridor in Minnesota before storms weaken in Wisconsin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed this afternoon and this evening. jrb
In the hours before
Local storm report, Aug 14, 8:06 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 1 ESE ROBBINSDALE 45.02N 93.32W
08/14/2020 HENNEPIN MN TRAINED SPOTTER
SEVERAL LARGE TREES DOWN.
&&
MEDLocal storm report, Aug 14, 8:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 3 ENE ANOKA 45.21N 93.34W
08/14/2020 E1.00 INCH ANOKA MN TRAINED SPOTTER
HAIL SLIGHTLY LARGER THAN QUARTERS.
&&
MEDLocal storm report, Aug 14, 8:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 2 ENE RICHFIELD 44.88N 93.25W
08/14/2020 E1.00 INCH HENNEPIN MN TRAINED SPOTTER
&&
MEDLocal storm report, Aug 14, 8:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
835 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 2 SE ROBBINSDALE 45.01N 93.30W
08/14/2020 HENNEPIN MN TRAINED SPOTTER
8 INCH TREE DOWN, TIME ESTIMATED FROM RADAR.
&&
MEDLocal storm report, Aug 14, 8:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FUNNEL CLOUD 3 W GAYLORD 44.56N 94.28W
08/14/2020 SIBLEY MN AMATEUR RADIO
REPORTED TO BE HALFWAY DOWN.
0539 PM TORNADO 4 SW SPICER 45.20N 95.00W
08/14/2020 KANDIYOHI MN LAW ENFORCEMENT
REPORTED NEAR THE JUNCTION OF HIGHWAYS 71
AND 23 NORTH OF WILLMAR.
0500 PM TORNADO 7 S MOTLEY 46.24N 94.66W
08/14/2020 TODD MN LAW ENFORCEMENT
TREES DOWN. DEPUTY SAW FUNNEL CLOUD.
0525 PM TSTM WND DMG 1 S SILVER LAKE 44.89N 94.20W
08/14/2020 MCLEOD MN STORM CHASER
LARGE BRANCHES DOWN BLOCKING ROAD ON COUNTY
ROAD 2. TIME ESTIMATED BASED ON RADAR.
0500 PM TSTM WND DMG 7 ENE BROWERVILLE 46.12N 94.73W
08/14/2020 TODD MN LAW ENFORCEMENT
TREES DOWN.
&&Local storm report, Aug 14, 8:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM LIGHTNING 2 NW MINNEAPOLIS 45.00N 93.30W
08/14/2020 HENNEPIN MN PUBLIC
LIGHTNING STRUCK A TRANSFORMER AND STARTED A
TREE FIRE.
&&
MEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 47 min |
| Aug 14, 9:01 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 44 min |
| Aug 14, 9:29 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 31 min |
| Aug 14, 9:34 PM CDT | Special Weather Statement | MPX | Pepin | 56 min |
| Aug 14, 9:36 PM CDT | Special Weather Statement | MPX | Barron, Rusk | 54 min |
| Aug 14, 10:01 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn | 44 min |
| Aug 14, 10:35 PM CDT | Special Weather Statement | MPX | Eau Claire | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.